For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Dipenhydramine Go to previous topic Go to next topic Go to higher level

By mylove On 2009.12.23 21:06
Forgive me if I repeat something that has already been asked earlier, but I hadn't seen anything on it here.

In my forays today I saw several patients discussing at length the uses of benadryl (dipenhydramine) as an adjunct to their regular med regimen. Several said that it significantly decreased the amount/frequency of their usual meds and seemed to work well. As with the discussion previously about amantadine, I was surprised to find that dipenhydramine had been used initially for PD. There are some interactions, so it won't work for everyone/every situation, of course, but does anyone have any experience using dipenhydramine in conjunction/in place of their regular regimen?

Our thoughts were that it would be a great benefit to be able to take benadryl if it helped, particularly if it also helped alleviate the nausea which tends to be a side effect of the other meds.

By Pick On 2009.12.24 04:36
We avoid Benadryl and all other anticholinergics around here due to the possible coginitive side effects (sedation, hallucinations, etc.). I realize this is not an issue for everyone, but for those dealing with the elderly it is. Benadryl is on the Beers list of drugs to avoid in older adults.

By lurkingforacure On 2009.12.24 09:18
mylove, I belong to other forums and one in particular has extensive threads on the use of benadryl, it's neurotalk, google it and you should find it. You may have to join to be able to search, I'm not sure, but you will find tons of info. about benadryl there. One guy is 73, has had PD 17 years, and has been taking a tiny amount of pediatrician benedryl for years and is really doing incredibly well, his posting name is Ron so look him up. I do know that for us, when my husband was sick and accidentally took benadryl with his meds, they worked MUCH better. Problem is, you can't take azilect with it, so he had to give it up. We'd rather have the potential neuroprotective effects of azilect (although we are reallly beginning to question that in light of recent studies done, I think they showed 6 months delay, big deal in my book). Hope this helps. I would like my husband to take the benedryl but he won't do it. Please let us know how this works for you.

By mylove On 2009.12.24 10:42
Azilect was the one that was mentioned as incompatible. That one's not on our list (as yet), so we'd be okay there. I found it on the YO boards, but I'll bop over to the neurotalk one to see what they have there. I see a lot of circumstantial evidence that people seem to be having some good results, so....maybe? It's a pretty safe drug. It may not hurt to have a try at it. Like I said, even if the only benefit was the relief from the nausea, that would be immense.

I'll let you know how it goes. So much of all of this is 'guinea piggin' it to see what works. :) I guess all we can do is pass the word around when we see what happens!


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you